Drug-Induced Atrial Fibrillation
- First Online:
- Cite this article as:
- Kaakeh, Y., Overholser, B.R., Lopshire, J.C. et al. Drugs (2012) 72: 1617. doi:10.2165/11633140-000000000-00000
- 487 Views
Atrial fibrillation (AF) is a common cardiac arrhythmia that is associated with severe consequences, including symptoms, haemodynamic instability, increased cardiovascular mortality and stroke. While other arrhythmias such as torsades de pointes and sinus bradycardia are more typically thought of as drug induced, AF may also be precipitated by drug therapy, although ascribing causality to drug-associated AF is more difficult than with other drug-induced arrhythmias. Drug-induced AF is more likely to occur in patients with risk factors and co-morbidities that commonly co-exist with AF, such as advanced age, alcohol consumption, family history of AF, hypertension, thyroid dysfunction, sleep apnoea and heart disease. New-onset AF has been associated with cardiovascular drugs such as adenosine, dobutamine and milrinone. In addition, medications such as corticosteroids, ondansetron and antineoplastic agents such as paclitaxel, mitoxantrone and doxorubicin have been reported to induce AF. Whether bisphosphonate drugs are associated with new-onset AF remains controversial and requires further study. The potential contribution of specific drug therapy should be considered when patients present with new-onset AF.